Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 28, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 19, 2019, 4:48 PM EDT for Berrien County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2019, 4:48 PM EDT (20:48 UTC)
- Expired
- May 19, 2019, 5:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:17 PM EDT | HAIL 0.25 | 3 Ene Paw Paw Lake, MI | MPING REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:26 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS53 KIWX 192048
SVRIWX
MIC021-192115-
/O.NEW.KIWX.SV.W.0028.190519T2048Z-190519T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
448 PM EDT Sun May 19 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Berrien County in southwestern Michigan...
* Until 515 PM EDT.
* At 448 PM EDT, a severe thunderstorm was located over Benton
Harbor, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Benton Harbor, St. Joseph, Benton Heights, Fair Plain, Watervliet,
Coloma, Lake Michigan Beach, Paw Paw Lake, Riverside and Millburg.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 31 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4218 8622 4208 8643 4209 8646 4210 8651
4211 8649 4224 8636 4224 8622
TIME...MOT...LOC 2048Z 239DEG 37KT 4215 8646
HAIL...<.75IN
WIND...60MPH
$$
Brown1 follow-up statement
543
WWUS53 KIWX 192105
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
505 PM EDT Sun May 19 2019
MIC021-192115-
/O.CON.KIWX.SV.W.0028.000000T0000Z-190519T2115Z/
Berrien MI-
505 PM EDT Sun May 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN BERRIEN COUNTY...
At 504 PM EDT, a severe thunderstorm was located over Paw Paw Lake,
or near Van Buren SP, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Watervliet, Coloma, Lake Michigan Beach, Paw Paw Lake and Riverside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4215 8628 4219 8641 4224 8636 4224 8622
4218 8622
TIME...MOT...LOC 2104Z 239DEG 37KT 4224 8626
HAIL...<.75IN
WIND...60MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:22 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 19, 3:22 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 322 PM EDT Sun May 19 2019 .SYNOPSIS... Issued at 108 PM EDT Sun May 19 2019 Breezy conditions with the slight risk for severe thunderstorms continue to be the weather story through today. The primary hazard with any severe storm is damaging wind gusts. A cold front will pass through behind these storms, sending overnight lows into the mid 40s to near 50 degrees. It will be notably cooler on Monday with highs shy of 60 degrees. Looking ahead, the next opportunity for rain is Tuesday night. && .SHORT TERM...(This Evening through Monday) Issued at 309 PM EDT Sun May 19 2019 First round of convection has moved over the area and is starting to move off to the east with time. While there has been a few embedded enhanced echos the main impacts have been periods of heavy rain and a few wind gusts into the 40mph range. Weak updraft strength with this first round have been easily sheared apart. Clearing line of clouds is quickly encroaching into the far western counties. This should result in a quick jump in temps of 3-5 degrees. Looking across eastern IL, dewpoints have remained in the mid-60s as temperatures have risen into the mid-70s. Further south and west into southern IL, lower dewpoints in the upper 50s have been able to mix to the surface. Ongoing convection across southeastern IL developed on the intersection of these dewpoints. This development also correlate with the left exit region of a jet rounding the base of the upper trough. Trajectory of this jet region would bring it across our western/central zones over the next few hours. This, coupled with any destabilization from the clearing line, will help to support renewed/reinvigorate convection. Radar VAD profiles across IL show mostly unidirectional flow within this area of developing/ongoing convection. Will have to watch influence of the clearing line as the KIWX VAD profile does show some veering in the lowest 1000m. If this veering persists despite mixing, then a non-zero chance for a tornado would exist. Greater confidence is with a quick jump in temperatures, low level mixing, and VAD winds quickly becoming unidirectional. Primary hazard with storms remains damaging wind. As mentioned above, strongly sheared storms are unlikely to result in much of a large hail risk. Front starts to push into the area late this afternoon/early evening. There is a window where the lifting jet exit region and the front overlap to strengthen convection. The best area for this overlapping would be along and north of I-80. This is well reflected in the HRRR with a progressive line of convection. This line moves across the northern zones before exiting around 03Z. && .LONG TERM...(Monday Night through Sunday) Issued at 309 PM EDT Sun May 19 2019 Focus of the forecast is on the near term, but the general theme for the remainder of the forecast remains unchanged. Dry and cool conditions Monday into Tuesday, next chance for precipitation Tuesday night/Wednesday, warmer Thurs and Friday. Location of the building sub-tropical high over the southeastern US will dictate if Thurs/Fri have chances for precip. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 108 PM EDT Sun May 19 2019 Pre-frontal rain showers with ceilings near/at MVFR criteria will impact the terminals to start off the TAF period. Gusty winds to about 30 knots remain in play as the low-level jet continues to near the area. The best chance for thunderstorms is outlined in the TEMPO groups; through FWA remains more likely to have a thunderstorm compared to SBN. After thunderstorms along the cold front pass through, VFR conditions can be expected until a secondary cold front drops south near 12z, brining MVFR ceilings back to the terminals. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until noon EDT Monday for LMZ043-046. && SYNOPSIS...Brown SHORT TERM...CM LONG TERM...CM AVIATION...Brown Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 19, 4:31 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 431 PM EDT Sun May 19 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-202045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale- 431 PM EDT Sun May 19 2019 /331 PM CDT Sun May 19 2019/ ...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms will spread from west to east this afternoon and into the late evening hours. These storms are expected to become severe and be capable of producing damaging winds and locally heavy rainfall. The additional rainfall may cause some flooding of urban areas and rises on creeks, streams and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Tuesday night and Wednesday; however, the storms are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ001-002-004-005-015-016-024-025-202045- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 431 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Tonight. Another round of thunderstorms will spread from west to east this afternoon and into the late evening hours. These storms could become strong to severe and be capable of producing damaging winds and locally heavy rainfall. The additional rainfall may cause some flooding of urban areas and rises on creeks, streams and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Tuesday night and Wednesday; however, the storms are not expected to become severe. SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ043-046-202045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 431 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are expected this afternoon and evening which can produce very strong winds. In addition, a small craft advisory is in effect through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A small craft advisory is in effect through Monday morning.
In the hours before
Special weather statement, May 19, 3:50 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
350 PM EDT Sun May 19 2019
INZ003-MIZ077-192015-
La Porte-Berrien-
350 PM EDT Sun May 19 2019
...A SHOWER WILL AFFECT NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN
COUNTIES...
At 349 PM EDT/249 PM CDT/, a shower was located near Chesterton,
moving northeast at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
shower.
Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Three
Oaks, Long Beach, Pottawattamie Park, Michiana Shores, Grand Beach,
Michiana, Waterford, Pinhook, Otis, Pottawattomie Park, Pinola,
Hesston, Springville and Rolling Prarie.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 61.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 4.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .
&&
LAT...LON 4171 8693 4173 8691 4176 8693 4184 8679
4176 8650 4176 8652 4172 8652 4151 8693
TIME...MOT...LOC 1949Z 235DEG 40KT 4159 8700
HAIL...0.25IN
WIND...50MPH
BrownSpecial weather statement, May 19, 4:07 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
307 PM CDT Sun May 19 2019
INZ003-012-013-192030-
La Porte-Pulaski-Starke-
307 PM CDT Sun May 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PULASKI...
STARKE AND LA PORTE COUNTIES...
At 306 PM CDT, radar indicated strong thunderstorms were located
along a broken line extending from Valparaiso to near De Motte.
Movement was northeast at 60 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
La Porte, Westville, Knox, North Judson, Kingsford Heights, Wanatah,
Hamlet, La Crosse, Koontz Lake, Oak Grove, Hanna, Kingsbury, Lomax,
Ober, English Lake, Salem Heights, Fish Lake, Brems, Stillwell and
Clarks.
This includes Interstate 80 in Indiana between mile markers 59 and
61.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .
&&
LAT...LON 4152 8693 4168 8664 4176 8653 4165 8653
4165 8649 4157 8649 4156 8650 4152 8650
4152 8652 4151 8653 4143 8652 4143 8647
4129 8647 4111 8693
TIME...MOT...LOC 2006Z 239DEG 54KT 4146 8699 4112 8716
HAIL...0.25IN
WIND...50MPH
BrownSpecial weather statement, May 19, 4:15 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT Sun May 19 2019
INZ003-MIZ077-192045-
La Porte-Berrien-
415 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LA PORTE AND
SOUTHERN BERRIEN COUNTIES...
At 415 PM EDT/315 PM CDT/, a strong thunderstorm was located near New
Buffalo, or near Trail Creek, moving northeast at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Michigan City, La Porte, Buchanan, Bridgman, New Buffalo, Three Oaks,
Long Beach, Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Dayton, Baroda, Galien, Michiana
Shores, Grand Beach, Michiana, Union Pier, Glendora and New Troy.
This includes the following highways...
Interstate 80 in Indiana between mile markers 47 and 61.
Interstate 94 in Indiana between mile markers 39 and 45.
Interstate 94 in Michigan between mile markers 0 and 22.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .
&&
LAT...LON 4175 8689 4204 8654 4186 8630 4176 8648
4176 8652 4174 8653 4161 8675
TIME...MOT...LOC 2015Z 234DEG 42KT 4174 8673
HAIL...0.25IN
WIND...50MPH
BrownSpecial weather statement, May 19, 4:26 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 PM EDT Sun May 19 2019
INZ003-MIZ077-192100-
La Porte-Berrien-
426 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE AND SOUTH
CENTRAL BERRIEN COUNTIES...
At 425 PM EDT/325 PM CDT/, a strong thunderstorm was located over La
Porte, moving northeast at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
La Porte, Westville, Three Oaks, Byron, Pinola, Hudson Lake, Hesston,
Pinhook, Springville, Haskell, Otis and Rolling Prarie.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 61.
Interstate 94 in Indiana near mile marker 39.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for north central and northwestern Indiana...and southwestern
Michigan.
LAT...LON 4161 8693 4182 8662 4175 8652 4165 8653
4165 8649 4164 8649 4143 8693
TIME...MOT...LOC 2025Z 235DEG 38KT 4161 8677
HAIL...0.25IN
WIND...50MPH
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:50 PM EDT | Special Weather Statement | IWX | Berrien | 25 min |
| May 19, 4:15 PM EDT | Special Weather Statement | IWX | Berrien | 30 min |
| May 19, 4:32 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 43 min |
| May 19, 4:42 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 37 min |
| May 19, 5:03 PM EDT | Special Weather Statement | IWX | Cass | 42 min |
| May 19, 5:14 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 46 min |
| May 19, 5:37 PM EDT | Special Weather Statement | IWX | Cass | 23 min |
| May 19, 6:03 PM EDT | Special Weather Statement | IWX | Cass | 27 min |
| May 19, 6:32 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 25 min |
| May 19, 6:56 PM EDT | Special Weather Statement | IWX | Branch | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.